The US Food and Drug Administration (FDA) is warning physicians about possible cancer-related risks associated with 2 types of products: becaplermin, a drug used to treat foot and leg ulcers in patients with diabetes, and tumor necrosis factor (TNF) blockers that are prescribed for children and adolescents with certain inflammatory disorders.
The FDA added a boxed warning to the label of becaplermin, a recombinant form of human growth factor, based on findings from a study of 1622 individuals exposed to the drug and 2800 unexposed patients. The study found a 5-fold increased risk of cancer-related death in those who used 3 or more tubes of the cream, although there was no difference in cancer incidence between the groups.
Drugs and Cancer Risk. JAMA. 2008;300(4):386. doi:10.1001/jama.2008.92
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: